Hail, Stanton
- When
- May 27, 2:59 PM CST
- Where
- Stanton County, 3.22 mi SSE of Manter
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.480, -101.850
Thunderstorms developed along a dry line across the western part of the state and several became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a dry line across the western part of the state and several became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 12:46 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 146 PM CDT Sun May 27 2018 ...Updated Fire Weather Discussion... .SHORT TERM...(This evening through Monday) Issued at 1226 PM CDT Sun May 27 2018 Another warmer than normal afternoon for Sunday with high temperatures in the mid to upper 90s for the entire CWA with the warmest areas along the Oklahoma state line due to a good thermal ridge stretching up from the south. Winds will continue to be strong out of the south to southeast this afternoon with gusts up to 30-35mph due to a strengthening pressure gradient across the CWA. This is because of a deepening surface low pressure center over eastern Colorado due to increased convergence at the surface, and it will propagate northeastward as the day progresses. The big story this afternoon is with thunderstorm development and the potential for severe weather. Storms will develop along the dry line across the Colorado state line stretching from the aforementioned deepening surface low. These storms will push into far western Kansas after 4PM this afternoon and make their way to the east through the evening. Destabilization of the atmosphere is presently occurring as the temperatures warm at the surface causing good mid level height falls in the steering flow giving good instability with CAPE values in the 2000-2500 J/kg range. Moderate shear and a very weak cap will lead to good mixing and steep lapse rates in the low levels giving good outflows with these widely scattered storms. Damaging winds up to 60 mph and large hail up to 2 inches in diameter will be the main threats late this afternoon and evening. After 8PM and sunset, these storms will start to weaken as it pushes across the center part of the CWA and will be out of the area by midnight. After the storms have diminished and pushed east of the CWA, skies will start to clear out giving way to another warm night with over night lows in the mid to upper 60s. Winds will pick back up once again late in the morning to around noon out of the south gusting up to 25-30 mph due to low level heating and mixing of the boundary layer winds to the surface. Afternoon high temperatures for Memorial Day will be in the low to mid 90s, not as warm as today as the thermal ridge shifts more southward over the Texas panhandle. Monday afternoon and evening will see another round of severe weather being more widespread than it will be for today. The cap will erode completely as indicated on forecasted soundings allowing for updrafts to develop. Under good shear and low level moisture and instability, severe storms look to develop in western counties of the CWA after 4PM and push eastward through 10PM across the CWA. Large hail up to tennis ball size and damaging winds over 60mph will be the main threats, but a couple tornadoes cannot be ruled out. .LONG TERM...(Monday night through Sunday) Issued at 129 PM CDT Sun May 27 2018 Tuesday will start off in the low to mid 60s across the CWA and light southeast winds. Winds will pick up some in the afternoon between 10-15 mph with afternoon high temperatures in the upper 80s to low 90s. Late afternoon and evening thunderstorms are possible with some being severe in the eastern counties of the CWA with the bullseye on central Kansas due to being more in the best spot for airmass recovery from the previous day storms. Destabilization of the atmosphere will occur due to the strong surface heating and relatively steep low level lapse rates giving good CAPE values over 2000 J/kg conducive to severe weather development. The main threats at this time will be large hail and damaging winds, but confidence at this point couple days out is low. Any storms that develop will diminish shortly after sunset and push east of the area giving way to clearing skies and over night temperatures again in the 60s. The long wave trough currently over the Great Basin region will continue its eastward progression through mid week before passing through the high plains and be east of the CWA by Wednesday. This will cut off any precipitation chances for the remainder of the week as upper level ridging sets up over the Rocky Mountain west giving dry northwest flow aloft for western Kansas. High pressure at the surface will center across the southeastern part of the country giving way to a more south to southwest flow to the area. This will be a good warm and downsloping wind that will help aid in strong diurnal heating under a northward progressive thermal ridge that will set up shop over much of Kansas. This will give way to afternoon high temperatures in the mid to upper 90s Wednesday and Thursday with temperatures over 100 for southern counties for Friday. A weak and dry cold front due to the northwest flow aloft, will push through the CWA over Friday night "cooling" the air for afternoon high temperatures only in the upper 80s to low 90s for the weekend. The start of June will start off hot and dry through the first weekend of the month. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1208 PM CDT Sun May 27 2018 VFR conditions through the entire TAF period for all locations. Winds will be gusty out of the south up to 30kts at LBL, GCK, and DDC due to a tightening pressure gradient with a deepening surface low across eastern Colorado. Winds will diminish in the overnight hours due to nocturnal cooling and clearing skies. South winds will pick back up once again late morning after 16Z as daytime heating occurs and boundary layer winds mix to the surface eroding any temperature inversion that sets up over night. Thunderstorms will be a player for the TAFs for DDC, GCK, and LBL expecting a line of storms to develop along the Colorado border into the panhandles of Oklahoma and northern Texas, then pushing eastward along the steering flow. LBL will see these storms in the vicinity by 23Z, GCK by 00Z, and DDC by 01Z before they all push far enough eastward and weaken by 03Z, 04Z, and 05Z respectively. If these storms pass directly over the sites, large hail could fall within the thunderstorms as well as gusty winds but certainty is low on exactly locations of the spotty thunderstorms. && .FIRE WEATHER... Issued at 141 PM CDT Sun May 27 2018 Elevated fire weather conditions today and tomorrow for the western counties of the CWA due to the strong south wind gusts up to 35 mph and relative humidity values down to around 20 percent behind the dryline. No risks are expected for the middle of the week, Tuesday through Thursday, but elevated to near critical conditions return for Friday and Saturday. This is due to relative humidity values dropping to the 10-15 percent range with the dry, warming flow from the southwest. Winds at this time do not look to be strong enough on these days to warrant Red Flag conditions with gusts only up to 20 mph, but this will be something to keep an eye on for later in the week and into the weekend. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 68 91 65 / 10 20 20 60 GCK 95 67 93 63 / 20 30 50 60 EHA 96 65 93 60 / 30 20 30 10 LBL 96 68 92 64 / 20 30 30 40 HYS 95 68 91 65 / 0 20 10 50 P28 95 68 93 69 / 0 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe FIRE WEATHER...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Sun May 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-281015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Sun May 27 2018 /402 AM MDT Sun May 27 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are likely to develop after 4 PM CDT along a dryline near the Colorado border. Sufficient shear and instability exist to support one or two supercells with the potential for hail larger than two inches in diameter and damaging winds. The thunderstorms will weaken after sunset and should dissipate by around midnight. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are likely to develop again Monday afternoon near the Colorado border and to move east during the evening. A few supercells are possible before the thunderstorms develop into a line. Hail larger than two inches in diameter and damaging winds are possible. Strong southwest winds and low relative humidities will favor active fire behavior in far southwest Kansas Monday afternoon. Additional thunderstorms, some possibly severe, can be expected Tuesday. Hot weather with temperatures near 100 degrees, gusty southwest winds and relative humidities of 15 to 20 percent will result in active fire behavior Friday. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM and 8 PM primarily west of Highway 83. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 322 PM CDT SUN MAY 27 2018 KSZ074-084-272100- Stanton KS-Morton KS- 322 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN STANTON COUNTIES UNTIL 400 PM CDT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Richfield, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnson City, Manter and The Saunders Elevator. A severe thunderstorm watch remains in effect until 900 PM CDT for southwestern Kansas. LAT...LON 3769 10204 3766 10168 3718 10184 3717 10204 TIME...MOT...LOC 2022Z 188DEG 34KT 3726 10192 TATRO
The Dodge City radar (KDDC), 169 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
There were some broken windows in vehicles and buildings from flying tree limbs.
There was also pea sized hail.
Winds were also 50 to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762003, 762004, 762005, 762008, 762006, 762009, 762010, 762007.